Virginia, 2017

Flash Flood and Flooding in Virginia, May 23 to 28, 2017

May 23 to 28, 2017 · NWS RNK · 14 events in 12 counties and zones

Rainfall was moderate to heavy across much of south central and southwest Virginia from May 23-25. Storm total rain amounts ranged widely, from 1 to 6+ inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$245,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Rainfall was moderate to heavy across much of south central and southwest Virginia from May 23-25. Storm total rain amounts ranged widely, from 1 to 6+ inches. Rainfall rates were not particularly high through most of the event but the continuous nature of the rains eventually led to flooding. All of the river flooding was in the minor category and several non-forecast points also rose above flood stage including Dunlap Creek (DLPV2) in Alleghany County, VA, Craig Creek Route 614 (CCIV2) in Craig County, Johns Creek at New Castle (JCRV2), Cowpasture River near Clifton Forge (COWV2), Kerrs Creek near Lexington IFLOWS (KCKV2) and the New River at Allisonia (ALSV2). Despite the fact that the gaged locations indicated mainly minor flooding, several county emergency officials reported many instances of substantially worse flooding. The most significant reports came out of Pulaski, Wythe, Grayson, and Carroll counties in VA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 23, 5:56 AM EST, 2 hours 49 minutes earlier.

Area forecast discussion, May 23, 5:56 AM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
656 AM EDT Tue May 23 2017

.SYNOPSIS...
A weak stalled front over northern North Carolina will remain in
place today as ripples of low pressure slide northeast along
the boundary resulting in added rainfall into tonight.  Yet
another area of low pressure will arrive midweek with added
showers likely for Wednesday and Thursday. Weak high pressure
will follow this system for Friday.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 AM EDT Tuesday...

Convection along the NC/VA border and points south continues to
evolve slowly north into the developing wedge north of the
residual front that remains across the far southern counties
attm. This in advance of main shortwave energy that will round
through the southeast states within strong southwest flow aloft this
morning before exiting with a final surface wave passing
offshore this evening. Increasing low level easterly flow along
with a surge in PWATS to over an inch south/east beneath a 6-8
hour window of good upper diffluence, supports widespread
showers/rain through much of the day as overrunning of the
boundary persists. However exactly where the axis of heaviest
rainfall sets up still iffy given potential for more convection
to the south and overall lighter rates per more stratiform
rainfall over our region. This supported by the latest HRRR that
has multiple rounds of steadier rainfall while keeping heavier
totals to the south and west. Latest flash flood guidance has
become much lower over the far south given rounds of heavier
showers in the past few days and where higher QPF totals appear
likely into this evening.

Thus have opted to hoist a flood watch across the VA/NC border
counties into tonight given ongoing deeper convection and likely
lingering light/moderate rainfall later on. Just how far north
some of the elevated/embedded convection gets key to heavier
amounts elsewhere espcly east so something to watch. Otherwise
trend of ramping pops up to likelys up to Highway 460 on track
through daybreak, followed by likely to categorical coverage for
rain at times through the day all sections. Will be much cooler
within the developing wedge with potential for temps to stay in
the 50s in spots today, with only low/mid 60s at best most
locations.

Expect rainfall to linger espcly eastern half this evening
before seeing drying aloft kick in behind the departing wave
overnight. This should allow pops to trend back to chance or
lower through the night as the region slips in between this
exiting system and the next upstream closed low that will be
approaching by morning. Will remain cool with lows overall in
the 50s as the wedge remains.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM EDT Tuesday...

Any reprieve in rainfall will be short as a strong upper low
across the Midwest teams with associated surface low pressure to
drive another axis of deep moisture ahead of a cold front into
the area Wednesday. Appears enough of a remnant wedge will
linger ahead of this feature to limit instability and convective
development, but good isentropic lift and dynamic support will
make for increasing rainfall and some possibly some embedded
thunder from lift over the stable layer. Also, there may be a
very narrow window just ahead of the front, espcly far southern
sections where the wedge has weakened that may allow for just
enough surface based instability to support deeper convection
in a highly sheared environment. Other issue will be with
another round of heavy rainfall that this time looks to occur
mainly over western sections with higher rainfall rates possible
within elevated convection. This combined with rainfall from
today could prime things up even more that another watch may be
needed. Thus will address in the HWO for possible flooding into
Wednesday evening behind the first event today.

Bands of showers rotating around the upper system may linger
into Wednesday evening before some semblance of a dry slot aloft
arrives overnight. This along with loss of heating and best lift
passing to the north/east should allow for decreasing pops
overnight. However may not be until late before coverage wanes
given wrap around potential far west and diffluence elsewhere
ahead of the cold pool that will still be west of the mountains
through daybreak Thursday. Should be a little milder Wednesday
given strong warm advection aloft and a gradual breakdown of the
wedge which supports highs mostly in the 60s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 330 AM EDT Tuesday...

Active and very unsettled weather to continue through the
period. A deep 552dm upper low will be overhead early Thursday,
rotating northeast to off the Mid-Atlantic coast line by Friday
morning. With the upper low over the area Thursday, expect
scattered to numerous convection with steep lapse rates and
ample low-level moisture in place. After an active day Thursday,
convection will diminish fairly quickly after sunset Thursday
evening as the upper low lifts off to the northeast.

Friday, will bring a brief break from the active weather as the
area is briefly sandwiched between the departing upper low and
yet another upper low digging southeast from the Northern
Plains. Can't completely rule out a few afternoon
showers/thunderstorms across the western mountains, but in
general pops are below 15% for much of the CWA during the
daytime hours Friday.

Saturday, a baroclinic zone develops across the area as the
upper low to the northwest very slowly sags southward into the
Midwest. This pattern brings about a concern for more heavy
rainfall from convection as well as a greater severe threat
than we are seeing with the near term/short term convection. The
first round of convection will arrive into the region Friday
night, then redevelop along the baroclinic zone during the day
Saturday. Another round is likely Sunday as the upper low shifts
slowly eastward. Both days there appears to be at least some
threat for severe with strong instability along the baroclinic
zone. SIG SVR values are in the 20,000 to 25,000 range on
several models both Sat and Sun afternoon.

Temperatures will be warmer and closer to or even slightly above
normal during the extended periods with highs 70s west to lower
80s east and lows in the 50s west to the 60s east.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 645 AM EDT Tuesday...

Will see a gradual deterioration in flying conditions from south
to north this morning as bands of light to moderate rain shift
north. However appears the majority of the heavier rainfall will
stay in the KDAN/KLYH corridor this morning. This will result in
sub-VFR along/east of the Blue Ridge with ocnl IFR/LIFR cigs and
periodic MVFR to IFR vsbys mainly around KDAN. A bit more
uncertainty exists from KBCB westward where cigs will be slower
to lower within the wedge with perhaps KBLF-KLWB staying VFR
until late morning. Expecting all to fall below VFR this
afternoon with widespread IFR possible as moisture deepens and
another round of rain slides northeast. Steadier rain should
taper off this evening leaving IFR/MVFR cigs and vsbys in fog
espcly after midnight.

Another low pressure system will arrive Wednesday with
additional showers and storms likely espcly in the afternoon.
Sub-VFR conditions should again accompany this area of
rainfall with better chances of thunderstorms across southern
and perhaps eastern sections Wednesday afternoon/evening.

Extended Aviation Discussion...

Rainfall should become a bit more showery by Thursday with
sub-VFR mainly associated with the showers while periods of
afternoon VFR possible outside of the convection. Friday will
be drier with a better chance of VFR ceilings and visibilities.
Another front reaches the area for Saturday with more showers
and thunderstorms including sub- VFR conditions.

&&

.HYDROLOGY...
As of 405 AM EDT Tuesday...

1 to 2 inches of rain with locally up to 3 inches can be
expected especially across southern and eastern sections today into
tonight. FFG along parts of the southern Blue Ridge remains in
the 1.5 to 2.5 inch range with the ground nearly saturated in
spots from heavy rainfall over the past couple of days. This
additional rainfall through tonight combined with locally
heavier rainfall rates due to showers and storms could result in
possible flooding of streams and creeks. Thus a flood watch has
been issued for counties along and south of the VA/NC border
excluding the NC mountains into tonight. Flooding along the
lower reaches of the Dan River could also occur tonight into
late week pending the amount of rainfall today and subsequent
runoff.

More rainfall is expected Wednesday and Thursday, which could
lead to additional small stream and river flooding. Models
continue to favor areas along/west of the Blue Ridge, possibly
resulting in another 1 to 3 inches of rain which could pose more
widespread flooding issues in the wake of heavier rainfall from
today.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through late tonight for VAZ016-032-043-044-058.
NC...Flood Watch through late tonight for NCZ003>006-019-020.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...RAB
AVIATION...AMS/JH/WP
HYDROLOGY...AMS/JH
Hazardous weather outlook, May 23, 2:41 AM EST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
341 AM EDT Tue May 23 2017

VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-240745-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
341 AM EDT Tue May 23 2017

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy rainfall may occur ahead of a strong cold front Wednesday into
Wednesday night with localized flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ015-017-033>035-045>047-059-240745-
Ashe-Alleghany NC-Watauga-Grayson-Floyd-Franklin-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Charlotte-
341 AM EDT Tue May 23 2017

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...Today and tonight.

Periods of heavy rain may be enough to cause localized flooding today
into this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of heavy rainfall may occur ahead of a strong cold
front Wednesday into Wednesday night with localized flooding
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ016-032-043-044-058-240745-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Carroll-Patrick-Henry-
Pittsylvania-Halifax-
341 AM EDT Tue May 23 2017

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of heavy rain may result in potential flooding Wednesday into
Wednesday night.

In addition, isolated strong to severe thunderstorms will be possible
ahead of a cold front on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Raleigh/Durham radar (KRAX), 120 km away, was scanning. The volume nearest the first event began at 13:44 UTC.

Open the radar archive at this moment

Event by event

10 flood, 3 heavy rain, 1 flash flood. Local standard time, as filed.

Flood, Halifax

When
May 23, 8:45 AM EST to May 27, 11:45 AM EST
Where
Halifax County, 0.45 mi SW of South Boston to 0.81 mi SSW of Sinai
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.696, -78.906

The Dan River at South Boston (SBNV2) was above Minor flood stage (19 feet) for several days and crested at 23.15 feet on the evening of May 26th.

Heavy Rain, Bedford

When
May 24, 7:00 AM EST to May 25, 7:00 AM EST
Where
Bedford County, 1.78 mi WNW of Big Island
Reported by
COOP Observer
Coordinates
37.540, -79.400

The COOP observer at Big Island (BGIV2) measured 3.27 inches for 24-hours ending at 07:00 EST. This is the highest 1-day rainfall in the month of May at this site, the old record was 2.80 inches set May 30, 1971. Records date back to 1960 at this site.

Heavy Rain, Rockbridge

When
May 24, 7:00 AM EST to May 25, 7:00 AM EST
Where
Rockbridge County, Glasgow
Reported by
COOP Observer
Coordinates
37.630, -79.450

The COOP observer at Glasgow 1 SE measured 3.60 inches for the 24-hour period ending at 07:00 EST. This was the 2nd highest May daily rainfall at this site since records began there in 1967. The highest May daily total was 4.12 inches on May 28, 1973.

Heavy Rain, Franklin

When
May 24, 8:00 AM EST to May 25, 8:00 AM EST
Where
Franklin County, Rocky Mt
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
37.000, -79.880

The heavy rains caused the collapse of a roof at a Rocky Mount small manufacturing business. Authorities say the roof collapse was caused by the weight of water from rain that accumulated on the roof. In addition to the roof, the lobby of the business was considered a total loss. The CoCoRaHS site at Rocky Mount 3.1 SE received 2.78 in 24-hours ending 7:00 AM EDT. Several other rain gauges in the area also had over 2 inches.

Flood, Wythe

When
May 24, 5:00 PM EST to May 25, 5:00 AM EST
Where
Wythe County, 2.6 mi ESE of Gunton Park to 1.16 mi N of Lone Ash
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.980, -80.840

Much of eastern Wythe County saw flooding, from about Ivanhoe and Highway 94 east to the Pulaski County line. The worst flooding was in the Fort Chiswell area and around exit 86 on southbound I-81 which was closed for nearly three hours due to flooding.

Flash Flood, Patrick

When
May 24, 6:30 PM EST to 8:30 PM EST
Where
Patrick County, 5.79 mi NNE of Critz to 5.59 mi NNE of Critz
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.707, -80.108

Water was observed flowing over Anthony Drive (Route 692) from flooded Spencer Creek. Photos appeared to show water well over six inches deep. A nearby rain gauge, Sanville IFLOWS (SAVV2), showed that rainfall rates increased sharply around 18:00 EST with 0.63 inches falling in 15 minutes. This followed an abrupt one inch of rain in the previous 24-hours which left soils wet.

Flood, Franklin

When
May 24, 7:00 PM EST to May 25, 7:00 AM EST
Where
Franklin County, 2.76 mi E of Henry Fork to 2.55 mi E of Henry Fork
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.970, -79.820

Doe Run flooded over a low water crossing on Ashpone Road (Route 707) closing the road.

Flood, Grayson

When
May 24, 7:00 PM EST to May 25, 7:00 AM EST
Where
Grayson County, 1.92 mi N of Oak Hill to 1.85 mi W of Oak Hill
Cause
Heavy Rain
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
36.628, -81.328

In Grayson County at least eight roads were closed and up to six roads were damaged by flood waters. Winding Road near Fries was badly damaged. Several campgrounds along the New River were flooded although the New River near Galax (GAXV2) remained below flood stage, cresting at 6.21 feet (Action Stage - 7 ft.) early on the 25th. Damage estimates per VA DOT.

Flood, Pulaski

When
May 24, 8:00 PM EST to May 25, 8:00 AM EST
Where
Pulaski County, 0.7 mi NNW of Pulaski to 1.9 mi WNW of Dora
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.059, -80.806

Numerous roads were flooded across the county. Peak Creek was reported out of its banks and the IFLOWS gage on Peak Creek (PCRV2) crested at 8.9 feet (Minor Flood Stage - 8 ft) on the evening of the 24th. Several parking lots were flooded in the town of Pulaski. The New River at Allisonia (ALSV2) crested at 8.79 feet (Minor Flood Stage - 8 ft.) early on the 25th. A road along the New River was flooded.

Flood, Carroll

When
May 24, 8:00 PM EST to May 25, 8:00 AM EST
Where
Carroll County, 0.8 mi NNW of Hilltown to 1.37 mi ENE of Byllesby
Cause
Heavy Rain
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
36.741, -80.984

Persistent heavy rainfall in portions of the County caused flooding of several creeks including Stephens Creek. Rescue squads were called out to a home where a man, a woman and a small dog were trapped inside the structure along Ivanhoe Road with water from Big Brush Creek rising. The flood level was approximately a foot inside the home. After several attempts a woman and the dog were removed from the home, but the man chose to remain.

Flood, Craig

When
May 25, 7:00 AM EST to 4:30 PM EST
Where
Craig County, 1.96 mi E of Marshalltown to 2.14 mi ENE of Marshalltown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.534, -80.034

Craig Creek at Route 614 (CCIV2) rose above minor flood stage of 8 feet and crested at 8.70 feet. Route 614 (Hawkins Road) bridge was closed due to the flooding.

Flood, Alleghany

When
May 25, 7:30 AM EST to 1:30 PM EST
Where
Alleghany County, 1.58 mi W of Westwood to 1.63 mi NW of Westwood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.802, -80.049

The USGS gauge at Dunlap Creek near Covington (DLPV2) crested at 9.40 feet (5250 cfs) early on the 25th, just over the Minor Flood Stage of 9 feet.

Flood, Halifax

When
May 25, 9:15 AM EST to May 28, 5:15 AM EST
Where
Halifax County, 3.26 mi NE of Neals Corners to 2.84 mi NE of Mt Laurel
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.914, -78.740

The Roanoke (Staunton) River at Randolph (RNDV2) was above flood stage (21 feet) for several days and crested at 25.33 feet on the afternoon of the 26th. Moderate flood stage is 24 feet. This was the highest stage on the river in this area since December, 2015 when it was barely higher at 25.35 feet. Several roads close to the river were closed due to flood waters including Black Walnut Road (Route 600).

Flood, Campbell

When
May 25, 12:15 PM EST to May 26, 12:45 AM EST
Where
Campbell County, 0.06 mi SSW of Brookneal to 0.41 mi ESE of Brookneal
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.049, -78.971

The USGS gauge at Brookneal (BROV2) crested at 24.46 feet (28400 cfs) during the evening of the 25th. Minor flood stage is 23 feet. This was the highest level since January 2010 at this location.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703190, 701244, 701321, 701499, 701058, 701524, 701060, 701266, 701262, 701270, 703208, 701295, 703186, 701498.